Generalized Foulkes modules and maximal and minimal constituents of plethysms of Schur functions. / Paget, Rowena; Wildon, Mark.

In: Proceedings of the London Mathematical Society, Vol. 118, No. 5, 05.2019, p. 1153-1187.

Research output: Contribution to journalArticle

Published

Documents

Links

Abstract

This paper proves a combinatorial rule giving all maximal and minimal partitions \lambda such that the Schur function s_\lambda appears in a plethysm of two arbitrary Schur functions. Determining the decomposition of these plethysms
has been identified by Stanley as a key open problem in algebraic combinatorics. As corollaries we prove three conjectures of Agaoka on the partitions labelling the lexicographically greatest and least Schur functions appearing in an arbitrary plethysm. We also show that the multiplicity of the Schur function labelled by the lexicographically least constituent may be arbitrarily large. The proof is carried out in the symmetric group and gives an explicit non-zero homomorphism corresponding to each maximal or minimal partition.
Original languageEnglish
Pages (from-to)1153-1187
Number of pages35
JournalProceedings of the London Mathematical Society
Volume118
Issue number5
Early online date2 Nov 2018
DOIs
Publication statusPublished - May 2019
This open access research output is licenced under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

ID: 31276685